Format

Send to

Choose Destination

Hepatic toxicity of antiepileptic drugs: a review.

Abstract

Hepatic toxicity of antiepileptic drugs has been well recognized for many years. Despite the increasing awareness of chronic toxicity of antiepileptic drugs, this aspect has remained of limited importance. Since the introduction of valproate, this situation has changed fundamentally. Following a general introduction to the classification and symptomatology of drug-induced hepatic toxicity, a detailed description of hepatic toxicity caused by phenytoin, carbamazepine, and valproate is presented, including classification, symptomatology and histological features. Hepatic toxicity caused by all three drugs may be classified as idiosyncratic reactions. However, whereas toxic reactions following phenytoin and carbamazepine are characterised by a rather short duration of exposure before symptoms occur with accompanying clinical features of hypersensitivity, valproate-induced hepatic toxicity exhibits no signs of hypersensitivity and often occurs following prolonged exposure, speaking in favor of a metabolic aberration as the underlying cause. Hypotheses explaining the mechanisms involved in this phenomenon are reviewed. Guidelines for averting valproate-induced hepatic toxicity are presented.

PMID:
6424399
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center